Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

A differential operator for symmetric functions and the combinatorics of multiplying transpositions


Author: I. P. Goulden
Journal: Trans. Amer. Math. Soc. 344 (1994), 421-440
MSC: Primary 20C30; Secondary 05E10
DOI: https://doi.org/10.1090/S0002-9947-1994-1249468-3
MathSciNet review: 1249468
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: By means of irreducible characters for the symmetric group, formulas have previously been given for the number of ways of writing permutations in a given conjugacy class as products of transpositions. These formulas are alternating sums of binomial coefficients and powers of integers. Combinatorial proofs are obtained in this paper by analyzing the action of a partial differential operator for symmetric functions.


References [Enhancements On Off] (What's this?)

  • [1] F. Bédard and A. Goupil, The poset of conjugacy classes and decomposition of products in the symmetric group, Canad. Math. Bull. 35 (1992), 152-160. MR 1165162 (93c:20005)
  • [2] E. A. Bertram and V. K. Wei, Decomposing a permutation into two large cycles: An enumeration, SIAM J. Algebraic Discrete Meth. 1 (1980), 450-461. MR 593854 (82c:05009)
  • [3] G. Boceara, Nombre de représentations d'une permutation comme produit de deux cycles de longueurs données, Discrete Math. 29 (1980), 105-134. MR 558612 (81d:05004)
  • [4] M. Burrow, Representation theory of finite groups, Academic Press, New York, 1965. MR 0231924 (38:250)
  • [5] A. Cayley, A theorem on trees, Quart. J. Math. Oxford 23 (1889), 376-378.
  • [6] J. Denes, The representation of a permutation as the product of a minimal number of transpositions and its connection with the theory of graphs, Publ. Math. Inst. Hungar. Acad. Sci. 4 (1959), 63-70. MR 0115936 (22:6733)
  • [7] -, A generalization of a result of A. Hurwitz, Colloq. Math. Soc. János Bolyai 25 (1978), 85-91. MR 642034 (83h:05044)
  • [8] I. P. Goulden and D. M. Jackson, Combinatorial enumeration, Wiley-Interscience, New York, 1983. MR 702512 (84m:05002)
  • [9] -, The combinatorial relationship between trees, cacti and certain connection coefficients for the symmetric group, European J. Combin. 13 (1992), 357-365. MR 1181077 (93g:05148)
  • [10] I. P. Goulden and S. Pepper, Labelled trees and factorizations of a cycle into transpositions, Discrete Math. 113 (1993), 263-268. MR 1212884 (93k:05044)
  • [11] A. Hurwitz, Über Riemannsche Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 39 (1891), 1-61. MR 1510692
  • [12] -, Über die Anzahl der Riemannschen Flächen mit gegebenen Verzweigungspunkten, Math. Ann. 55 (1902), 53-66.
  • [13] D. M. Jackson, Counting cycles in permutations by group characters, with an application to a combinatorial problem, Trans. Amer. Math. Soc. 299 (1987), 785-801. MR 869231 (88c:05011)
  • [14] -, Counting semiregular permutations which are products of a full cycle and an involution, Trans. Amer. Math. Soc. 305 (1988), 317-331. MR 920161 (89b:05013)
  • [15] -, Some problems associated with products of conjugacy classes of the symmetric group, J. Combin. Theory Ser. A 49 (1988), 363-369. MR 964394 (89k:05009)
  • [16] D. E. Littlewood, The theory of group characters, 2nd ed., Oxford Univ. Press, London, 1950.
  • [17] I. G. Macdonald, Symmetric functions and Hall polynomials, Clarendon Press, Oxford, 1979. MR 553598 (84g:05003)
  • [18] P. Moszkowski, A solution to a problem of Dénes: a bijection between trees and factorizations of cyclic permutations, European J. Combin. 10 (1989), 13-16. MR 977175 (89k:05030)
  • [19] R. P. Stanley, Factorization of a permutation into n-cycles, Discrete Math. 37 (1981), 255-262. MR 676430 (84g:05014)
  • [20] D. W. Walkup, How may ways can a permutation be factored into two n-cycles?, Discrete Math. 28 (1979), 315-319. MR 548630 (81d:05005)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 20C30, 05E10

Retrieve articles in all journals with MSC: 20C30, 05E10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1994-1249468-3
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society